It would help to educate yourself more on the role of neurotransmitters in the brain. Serotonin and Dopamine have been implicated in Bi-Polar and Schizophrenia as well as a host of other diseases and typical anti-psychotics can target both these systems but for the most part, it is unknown how most atypical anti-psychotics work.
I was diagnosed as Bi-Polar twenty years ago, and the med typically prescribed for it, such as lithium, did not help. An atypical anti-psychotic got rid of all of my symptoms, just in the first week! I But it was a long trial and error process finally getting the best one. I would have new ‘symptoms’, like anxiety , that were actually a side effect of whatever medication I was on. I greatly suggest taking as few pills as possible. The more pills taken for a mental illness, the more difficult it is to recognize the difference between real symptoms, and new side effects. At one point, I even experienced a new diagnosis because the side-effects of a drug were mistaken as a new symptom of my mental illness.
I did not like the side effects of the medication that finally let the aliens give me my brain back but I was willing to cope with them as the alternative is not desirable. I had to rearrange my life around the side effects. For example, I went on to get my doctorate degree, but in my profession, I schedule my work in the evenings because I sleep 12 hours a night, and never had much success with getting anywhere by 8am.
Most of these types of drugs will give you a fake sense of hunger and most people don’t even realize it is happening, and that helps so many to gain weight.
My uncle , a classic schizophrenic, also made a full recovery, after 20 years of being in a psychiatric institution, on the same medication I take. The only difference was, his dose was 6 times higher! Many drugs do different things depending on the dose. For bi-polar, you should expect to be on a relatively low dose as compared to the dose used for schizophrenics. I highly recommend that for each new pill that is tried, you pay attention to your body, especially your thoughts , perhaps write a journal to document it, so that you can communicate with your doctors, to help them realize that a new side-effect, is simply that, and not a new symptom.
I realize how difficult all of this is for you, but when it comes to mental illness, we all are really snowflakes, and each of us can react differently to every chemical that crosses the blood brain barrier! I have faith that you will be able to find what works for you, and go on to have whatever quality of life you desire!